Alert archive / North Carolina / Special Weather Statements in 2015

Special Weather Statement, NWS Raleigh, NC

May 21, 2015Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 21, 2015, 12:21 AM EDT for Forsyth County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2015, 12:21 AM EDT (04:21 UTC)
Expired
May 21, 2015, 1:15 AM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2015-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2015-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WWUS82 KRAH 210421
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1221 AM EDT THU MAY 21 2015
 
NCZ021-210515-
FORSYTH NC-
1221 AM EDT THU MAY 21 2015

...AN AREA OF HEAVY RAIN WILL AFFECT PORTIONS OF FORSYTH COUNTY UNTIL
115 AM EDT...

AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAIN OVER HUNTSVILLE...OR 9 MILES SOUTHEAST OF
YADKINVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...KERNERSVILLE...CLEMMONS...BERMUDA RUN...HUNTSVILLE...
LEWISVILLE...WALKERTOWN...RURAL HALL...BELEWS CREEK AND DONNAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3601 8005 3603 8021 3600 8022 3600 8032
      3597 8040 3599 8042 3601 8042 3606 8046
      3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 0420Z 254DEG 14KT 3605 8052 

$$

ELLIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 20, 9:42 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 20, 9:42 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
942 PM EDT WED MAY 20 2015

.SYNOPSIS...A DEVELOPING WEAK WAVE OF LOW PRESSURE WILL TRACK EAST
ALONG A QUASI-STATIONARY FRONTAL BOUNDARY LATE TONIGHT THROUGH
THURSDAY. DRIER CANADIAN HIGH PRESSURE WILL BUILD OVER THE CAROLINAS
THROUGH THE WEEKEND.

&&

.NEAR TERM /TONIGHT/...
AS OF 942 PM WEDNESDAY...

IMPRESSIVE CONVECTIVELY ENHANCED SEABREEZE MAKING INROADS INTO THE
CENTRAL PIEDMONT. DRY/STABLE AIRMASS IN PLACE ACROSS CENTRAL NC HAS
INHIBITED CONVECTIVE INITIATION ALONG THIS FEATURE...SECURING QUIET
CONDITIONS THUS FAR THIS EVENING.

HOWEVER...THINGS WILL BECOME INCREASINGLY UNSETTLED OVERNIGHT WITH
THE APPROACH OF A WEAK SHORTWAVE TROUGH CURRENTLY ACROSS EASTERN
TN/KY...WHICH IS PROGGED TO BE ON OUR WESTERN DOORSTEP BY DAYBREAK.
WITH THE APPROACH OF THE WAVE...PREVIOUSLY STALLED FRONT TO OUR
SOUTH AND WEAK WAVE OF LOW PRESSURE WILL RETREAT EVER SO SLIGHTLY
NORTHWARD ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA...WHICH WILL
ALLOW NEARBY UPPER 60 SFC DEWPOINTS AND ASSOCIATED WEAK BUOYANCY TO
OVERSPREAD SOUTHERN PORTIONS OF THE FORECAST AREA.  RAIN CHANCES
WILL INCREASE BETWEEN 06 TO 12Z OWING TO STRENGTHENING  LOW AND MID-
LEVEL WARM ADVECTION AND WEAK DPVA INTO THE CAROLINAS FROM THE WEST.

LOWS RANGING FROM LOWER 60S NE COASTAL PLAIN TO LOWER 70S
SOUTH...ESP NEAR THE SC BORDER AND IN SW PIEDMONT.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 345 PM WEDNESDAY...

OVERVIEW: MINOR SHORTWAVE ENERGY TRACKING INTO CENTRAL NC FROM THE
WEST LATE TONIGHT WILL PROGRESS EAST TO THE NC/VA COAST BY 18Z THU
AFTERNOON AND OFFSHORE SHORTLY THEREAFTER. MEANWHILE...POTENT
SHORTWAVE ENERGY DIGGING INTO THE UPPER MS RIVER VALLEY TONIGHT WILL
TRACK INTO THE OH VALLEY DURING THE DAY THU...PROGRESSING TO THE MID-
ATLANTIC COAST THU NIGHT. A SFC LOW CENTERED IN VICINITY OF
CHARLOTTE AT 12Z THU WILL TRACK EAST ALONG A NORTHWARD MOVING WARM
FRONT (FRONT WILL STALL NEAR THE HWY 64 CORRIDOR)...PROGRESSING TO
KINSTON/KENANSVILLE BY 18Z AND OFFSHORE BY 00Z...THOUGH A WEAK SFC
TROUGH WILL LIKELY PERSIST OVER CENTRAL NC IN RESPONSE TO HEIGHT
FALLS ATTENDANT POTENT SHORTWAVE ENERGY TRACKING EASTWARD THROUGH
THE OH VALLEY INTO THE MID-ATLANTIC.

MORNING: PRECIPITATION ASSOC/W WARM ADVECTION AND ELEVATED
INSTABILITY ON THE EASTERN PERIPHERY OF THE SFC-H85 LOW THU MORNING
WILL LIFT NORTHWARD INTO VA BY 15-18Z. ELEVATED SHOWERS MAY PERSIST
ACROSS THE NORTHERN PIEDMONT AND NE COASTAL PLAIN IN VICINITY OF THE
VA BORDER EARLY THU AFTERNOON...HOWEVER...WIDESPREAD ELEVATED
CONVECTION WILL LIFT NORTHWARD THROUGH CENTRAL VA TO THE DELMARVA
COAST BY MID AFTERNOON...IN CONCERT WITH THE BEST WARM ADVECTION AND
IN CLOSER VICINITY TO STRONGER DPVA/HEIGHT FALLS ASSOC/W SHORTWAVE
ENERGY TRACKING EASTWARD THROUGH THE OH VALLEY.

AFTERNOON: PRIMARY FCST PROBLEM REVOLVES AROUND WHETHER OR NOT
CONVECTION WILL RE-DEVELOP THU AFTERNOON...AND IF SO...COVERAGE/
INTENSITY...IN ADDITION TO HIGH TEMPS. RICH LOW-LEVEL MOISTURE WILL
ADVECT NORTHWARD INTO CENTRAL NC ALONG THE EASTERN PERIPHERY OF THE
SFC LOW THU AFTERNOON AS THE BOUNDARY STALLED TO THE SOUTH LIFTS
NORTHWARD TO THE HWY 64 CORRIDOR AS A WARM FRONT...PARTICULARLY IN
THE SANDHILLS AND SE COASTAL PLAIN WHERE DEWPOINTS WILL APPROACH
UPPER 60S TO NEAR 70F AND FCST SOUNDINGS SUGGEST MODERATE DIURNAL
DESTABILIZATION. WITH DPVA EXITING BY EARLY AFTERNOON AND ADDITIONAL
SHORTWAVE ENERGY TOO FAR REMOVED FROM CENTRAL NC (OH VALLEY)...
FORCING FOR ASCENT WILL LARGELY BE CONFINED TO LOW-LEVEL CONVERGENCE
INVOF THE SFC LOW TRACKING EAST ALONG OR JUST SOUTH OF THE HWY 64
CORRIDOR. THOUGH WEAK/SHALLOW LOW-LEVEL CONVERGENCE ATTENDANT SFC
TROUGHING WILL PERSIST THROUGH THE AFTERNOON...12Z GUIDANCE SUGGESTS
THE BEST LOW-LEVEL CONVERGENCE (CENTER OF SFC LOW) WILL PROGRESS
EAST OF THE I-95 CORRIDOR PRIOR TO PEAK HEATING (~18Z).
FURTHERMORE...FCST SOUNDINGS INDICATE SIGNIFICANT DRYING AOA 700 MB
FROM WEST-EAST THU AFTERNOON. GIVEN A TEMPORAL DISCONNECT BETWEEN
THE BEST LOW-LEVEL FORCING/ DIURNAL DESTABILIZATION AND THE PRESENCE
OF AN INCREASINGLY HOSTILE THERMODYNAMIC ENVIRONMENT (ENTRAINMENT OF
DRY AIR AOA 700 MB)... IT IS POSSIBLE THAT AFTERNOON DEVELOPMENT
WILL BE LIMITED TO SCATTERED SHOWER ACTIVITY OR POSSIBLY PRECLUDED
ALTOGETHER. HOWEVER... UNCERTAINTY PERSISTS WITH REGARD TO THE
PRECISE EVOLUTION OF THE APPROACHING SHORTWAVE/ATTENDANT SFC-
LOW...AND A NARROW TEMPORAL/ SPATIAL WINDOW FAVORING THE DEVELOPMENT
OF DEEP CONVECTION CANNOT BE ENTIRELY RULED OUT BETWEEN ~18-21Z IN
THE SE COASTAL PLAIN. DEEP LAYER SHEAR WOULD BE SUFFICIENT FOR
SUPERCELLULAR ORGANIZATION AND AN ATTENDANT POTENTIAL FOR SEVERE
WIND/HAIL...SHOULD DEEP CONVECTION DEVELOP. WITH THE ABOVE IN
MIND...OVERALL SVR THREAT (AND ANY TOR POTENTIAL) IS EXPECTED TO BE
CONFINED TO COASTAL NC WHERE SFC-BASED CONVECTION IS MOST LIKELY TO
OCCUR AND WHERE LOW-LEVEL SHEAR WILL BE MOST FAVORABLE ON THE
EASTERN PERIPHERY OF THE SFC-H85 LOW. EXPECT HIGHS RANGING FROM THE
LOWER/MID 70S N/NW TO MID 80S SE.

THURSDAY NIGHT: EXPECT CLEARING SKIES AS A DRIER AIRMASS ADVECTS
INTO THE REGION IN THE WAKE OF THE DEPARTING LOW. LOWS IN THE LOWER
50S. -VINCENT

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 220 PM WEDNESDAY...

DEEP WEST NORTHWEST FLOW WILL MAINTAIN WEAK COOL AIR ADVECTION TO
OFFSET INCREASED INSOLATION ON FRIDAY AND FRIDAY NIGHT AS A LONG
WAVE TROF AXIS SLOWLY ROTATES ACROSS THE AREA AND OFFSHORE. HIGHS
WILL RANGE FROM THE MID 70S NORTH TO UPPER 70S SOUTH...WITH MINS
FRIDAY NIGHT FALLING INTO THE MID 50S.

RIDGING AT THE SURFACE AND ALOFT WILL BUILD IN SLOWLY...PROVIDING US
WITH A DRY SUNNY WEEKEND WITH A GRADUAL WARMING TREND WITH LOW LEVEL
WINDS VEERING SOUTHERLY AS THE HIGH MOVES OFFSHORE TO SUPPLEMENT
COPIOUS SUNSHINE. HIGHS WILL BE NEAR 80 ON SATURDAY...WITH MOSTLY
LOWER 80S SUNDAY AFTER MORNING LOWS IN THE MID TO UPPER 50S.

THICKNESSES CONTINUE TO RISE EARLY NEXT WEEK...ALONG WITH INCREASING
HUMIDITY AS THE UPPER RIDGE SHIFTS OFFSHORE. OUR NEXT FRONT WILL BE
APPROACHING THE MOUNTAINS LATER IN THE DAY TUESDAY. THIS FRONT WILL
BE BLOCKED BY THE RIDGING...WHICH WILL NEARLY STALL IT AND FORCE THE
FRONT TO ALIGN MORE ALONG A NORTHEAST-SOUTHWEST AXIS ACROSS THE
HEART OF THE STATE ON WEDNESDAY. THE ECMWF DOES HOLD RIDGING ALONG
THE EAST COAST A LITTLE LONGER...POTENTIALLY DELAYING THE FRONT BY
UP TO 24 HOURS. IN LIGHT OF THE SLIGHT TIMING DIFFERENCES...WILL
CONTINUE LOW CHANCE POPS FOR CONVECTION IN THE WEST ON TUESDAY...
SPREADING TO THE ENTIRE AREA ON WEDNESDAY. HIGHS TUESDAY AND
WEDNESDAY WILL BE NEAR 10 DEGREES ABOVE NORMAL AND IT WILL BE RATHER
SOUPY WITH HIGHS AROUND 90 AND DEW POINTS FROM 65 TO 70. MORNING
MINS WILL MIRROR THE DEW POINT TEMPS...MAINLY IN THE UPPER 60S.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 750 PM WEDNESDAY...

VFR CONDITIONS WILL PREVAIL THROUGH MIDNIGHT IN ASSOC/W A DRY
AIRMASS IN PLACE ACROSS CENTRAL NC. CEILINGS ARE EXPECTED TO
DETERIORATE TO MVFR/IFR BY 06-09Z AT ALL TERMINALS AS A WARM FRONT
LIFTS NORTHWARD INTO CENTRAL NC. SHOWERS WILL BE POSSIBLE AT ALL
TERMINALS BETWEEN 09-15Z THU...BUT ESPECIALLY ACROSS THE NORTHWEST
AND TOWARDS THE VA BORDER. THEN...AS A COLD FRONT APPROACHES THE
REGION FROM THE WEST...THERE WILL A CHANCE FOR SHOWERS AND
THUNDERSTORMS BETWEEN 15-21Z THU...ESPECIALLY ACROSS THE EASTERN
PORTIONS OF THE FORECAST AREA (RDU/FAY/RWI) TERMINALS. VFR
CONDITIONS WILL RETURN IN THE WAKE OF A COLD FRONTAL PASSAGE FROM
WEST-EAST THURSDAY AFTERNOON/EVENING.

OUTLOOK: VFR CONDITIONS WILL RULE THROUGH EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS INTO THE REGION FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...26
LONG TERM...VINCENT
AVIATION...KRD/VINCENT
Hazardous weather outlook, May 20, 4:17 PM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT WED MAY 20 2015

NCZ007>010-021>026-038>041-073>077-083>086-212030-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-
417 PM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NCZ011-027-028-042-043-078-088-089-212030-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-CUMBERLAND-SAMPSON-
417 PM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS MAY DEVELOP EAST OF THE INTERSTATE 95
CORRIDOR EARLY TO MID THURSDAY AFTERNOON AS A SURFACE LOW TRACKS
EAST ACROSS CENTRAL NORTH CAROLINA. ANY THUNDERSTORMS THAT
DEVELOP COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS AND DIME TO QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, May 21, 12:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1221 AM EDT THU MAY 21 2015

NCZ021-210515-
FORSYTH NC-
1221 AM EDT THU MAY 21 2015

...AN AREA OF HEAVY RAIN WILL AFFECT PORTIONS OF FORSYTH COUNTY UNTIL
115 AM EDT...

AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAIN OVER HUNTSVILLE...OR 9 MILES SOUTHEAST OF
YADKINVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...KERNERSVILLE...CLEMMONS...BERMUDA RUN...HUNTSVILLE...
LEWISVILLE...WALKERTOWN...RURAL HALL...BELEWS CREEK AND DONNAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3601 8005 3603 8021 3600 8022 3600 8032
      3597 8040 3599 8042 3601 8042 3606 8046
      3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 0420Z 254DEG 14KT 3605 8052

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:28 AM EDTSpecial Weather StatementRAHGuilford62 min
May 21, 2:00 AM EDTSpecial Weather StatementRAHGuilford60 min
May 21, 12:18 PM EDTSpecial Weather StatementRAHAnson42 min
May 21, 1:14 PM EDTSpecial Weather StatementRAHRichmond46 min
May 21, 1:46 PM EDTSpecial Weather StatementRAHScotland44 min
May 21, 2:07 PM EDTSpecial Weather StatementRAHWilson68 min
May 21, 2:15 PM EDTSpecial Weather StatementRAHHarnett45 min
May 21, 2:36 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson39 min
May 21, 3:12 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson63 min

Nearby

Special Weather Statements in North Carolina, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.